Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Honolulu, HI

March 2, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 2, 2006, 7:00 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2006, 7:00 PM HST (05:00 UTC)
Expired
Mar 2, 2006, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGHW50 PHFO 030500
FFWHFO
HIC003-030800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
700 PM HST THU MAR 2 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1000 PM HST

* ALTHOUGH RADAR AT 700 PM SHOWED THAT THE HEAVIEST SHOWERS HAD   
  DRIFTED OFFSHORE...RUNOFF FROM THE RECENT TORRENTIAL RAINFALL 
  WILL CONTINUE TO RESULT IN FLASH FLOODING. THE AUTOMATED RAIN 
  GAUGE AT PUNALUU RECORDED MORE THAN A FOOT AND A HALF OF RAIN 
  IN THE 48 HOURS ENDING AT 5 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE AND PUNALUU.

IT IS VERY DANGEROUS TO ATTEMPT TO CROSS FLOODED AREAS IN A VEHICLE. 
YOU SHOULD AVOID FLOODED AREAS AND SEEK A DIFFERENT ROUTE.

IF FLASH FLOODING PERSISTS...THIS FLASH FLOOD WARNING WILL BE 
EXTENDED BEYOND 1000 PM. 

LAT...LON 2142 15789 2147 15778 2174 15794 2169 15805

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 4:00 PM HST, 3 hours earlier.

Area forecast discussion, Mar 2, 4:00 PM HST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU MAR 2 2006

.SYNOPSIS...CONTINUED POTENTIALLY WET TONIGHT BUT MUCH IMPROVED
 FRIDAY AS TRADE WINDS RETURN.

&&

.DISCUSSION...DESPITE SURFACE PRESSURES AGAIN DROPPING THIS
 AFTERNOON THE OVERALL MODELS REMAIN UNCHANGED IN THEIR WEAKENING
 AND MOVING FURTHER AWAY OF THE LOW PRESSURE TROUGH TO OUR WEST.
 CONDITIONS ARE EXPECTED TO IMPROVE AFTER TONIGHT. WE ARE
 PARTICULARLY IMPRESSED BY THE MOVEMENT OF A STABLE UPPER LEVEL
 RIDGE OVER THE STATE TOMORROW DUE TO THE DEPARTURE OF THE TROUGH
 AND ITS INSTABILITY...LIGHT TO MODERATE TRADE WINDS AND LESS CLOUDY
 SKIES AND RAIN SHOULD RETURN TOMORROW AS A CONSEQUENCE. HOWEVER
 TONIGHTS REMAINING INSTABILITY AND SOUTHEASTERLY FLOW CONTINUES TO
 WARRANT RESIDUAL FLOODING POSSIBILITIES AND THE RETENTION OF THE
 FLOOD WATCH FOR TONIGHT.

 &&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...KAUAI OAHU TIL 4 AM FRIDAY
 HIGH SURF ADVISORY...MOST EAST SHORES TIL FRIDAY NIGHT
 SMALL CRAFT ADVISORY...CANCELED AT 4 PM
 WIND ADVISORY...BIG ISLAND SUMMITS TIL 4 AM FRIDAY

&&

MATSUDA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:50 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 12:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 3:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 4:00 AM HSTMarine Weather StatementHFO24 hr
Mar 3, 6:15 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 9:25 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.